Need a bit of help, suffered thyroidtoxicosis and hospitalised for 3 days to get levels down the due to irregular and unstable bloods recommended to have RAI. That was over 10 yrs ago, been on levo 100mcg since that point, on the whole doing OK, well apart from weight gain and a few wobbles.

Recently over the last 6mths experiencing horrendous lethargy, mood drop, muzzy headedness and regular headaches, can sleep for 8-9 hrs and some days not all, on the bad days go back to bed and sleep again to 2-4 hrs.

Had bloods done and but GP will only do serum T3 and serum TSH as the rest are too expensive!!!! Gone back today following the research ive done on this site to push for more he has now agreed to do ferritin folate and Vit D levels but still says that the others are not required.


Serum free T3 3.8 range 3.50-6.50

Serum TSH 0.09 range 0.35-4.50

no symptoms of hyperthyroidism as experienced with initial thyrotoxicosis, aware that TSH is low and now been recommended to reduce levo down to 75mcg. But if I'm being treated with levo surely the TSH will be supressed as receiving the dose I need??

Not sure how to interpret these results and what to do now as I do not want to put more weight on (5'2" and weighing 12st, way too high for me, before all this I was between 9-10 stone.

please help.

Repeat blood test done today, should I get a private endocrinologist apt ?????

6 Replies

  • Your FT3 is very low, too, and that's what's causing the problems. Your ignorant doctor is only looking at the TSH, which is a good way to keep the patient sick!

    Of course you don't have any symptoms of hyperthyroidism with that low FT3! Hyperthyroidism is when the FT3 is over range. Yours is almost under range. When you are on thyroid hormone replacement, the TSH is irrelevant. It's the FT3 that counts. If only doctors knew that!

  • Thank you greygoose, where do I go now? what treatment/medication do I need to investigate? should I reduce my levo??? should I increase my T3 ? how do I do that??

  • Well, unless you can persuade your doctor to stop looking at the TSH, and increase your levo, rather than reducing it, you have two choices :

    a) you find another doctor that know something about thyroid - because this one knows nothing.

    b) you self-treat.

    Your T3 does indeed need increasing. And an increase in levo would probably do it. Levo is T4, a storage hormone, that has to be converted to T3. You seem to be converting ok, so probably all you need is an increase in levo. 75 mcg is just a starter dose.

    You also need to read up on thyroid and learn about your disease. You cannot just rely on your doctors to treat you correctly because they know nothing much about it - some more than others. You've got to take charge and tell them what you want. If you are passive, they are just going to walk all over you, because they do not have your best interests at heart, I'm afraid.

  • I'm not passive and I am fighting my corner, but at the mo other emotions take over cos I feel so rubbish, they just want to put the depression tag on me.

    Done lots more research so seeing GP on Friday following new blood results fingers crossed. If not I will be self medicating

  • I wasn't saying you were passive, I was just explaining how it works. So many people are passive when it comes to doctors, that that is what they expect. They give their orders and expect people to do as they're told. It comes as a shock to them when someone says 'no'! lol

    They always want to put the 'depression label' on people with invisible illnesses - one doctor even tried to put it on me when my son had a visible illness!!! That's the way their minds work. Two reasons for this - it's easier for them, and they get funding points, or something, for prescribing antidepressants. The world is ruled by Big Pharma's profits, not the patient's needs.

    And, that's why self-medicating is often the only solution, I'm afraid.

  • No worries.

    Still a bit shocked, thought I was going mad with all the symptoms took me a long time to put it down to thyroid, blamed myself for the daily headaches, forgetfulness, emotional swings,etc.

    Happy to self medicate if that's is what it takes, looking forward to getting Utd results tomorrow and moving forward.

You may also like...